Hail, Madison
- When
- February 3, 4:00 PM CST
- Where
- Madison County, Godfrey
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -90.180
A cold front moved across the region, triggering some isolated severe thunderstorms. Over northern sections of the area, thundersnow was reported with one to two inches of snow reported and an isolated 4 inch amount reported in Edina (Knox county) in Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved across the region, triggering some isolated severe thunderstorms. Over northern sections of the area, thundersnow was reported with one to two inches of snow reported and an isolated 4 inch amount reported in Edina (Knox county) in Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 3, 3:19 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 319 PM CST SUN FEB 3 2008 .DISCUSSION... WILD AND CRAZY WEATHER PERSISTING OVER NORTHERN PORTIONS OF CWA THIS AFTERNOON. HAVE THUNDERSTORMS...SMALL HAIL...SLEET...SNOW AND EVEN POSSIBLE...LIGHT FREEZING RAIN. SOME LOCATIONS HAVE REPORTED UP TO 2 INCHES OF SNOW. FOR TONIGHT...SHORTWAVE TO LIFT OUT BY LATE THIS EVENING AND PULL WARM FRONT SLOWLY NORTH OF CWA. SO WILL SEE TEMPS REMAIN STEADY OR SLOWLY RISE...ESPECIALLY IN THE NORTH. AS FOR SNOWFALL AMOUNTS...SHOULD JUST GET AN ADDITIONAL HALF INCH OR LESS IN THE FAR NORTH...WITH SOME MINOR GLAZING OF ICE POSSIBLE BEFORE COMING TO AN END. SIGNIFICANT MELTING HAS CONTINUED...THUS THIS HAS ADDED MOISTURE TO THE LOW LEVELS...SO DO EXPECT AREAS OF FOG TO REDEVELOP BY LATE EVENING AS TEMPERATURES COOL BACK CLOSER TO FREEZING IN THE NORTH. SO KEPT MENTION OF FOG FOR AREAS ALONG AND NORTH OF INTERSTATE 70. WILL SEE A BIT OF A BREAK ON MONDAY...AS NEXT SHORTWAVE NOW OVER CA/AZ ROUNDS TROUGH AND LIFTS OUT INTO MIDWEST BY MONDAY EVENING. AS FOR TEMPS ON MONDAY...WILL SEE HIGHS IN THE MID 50S NORTH TO AROUND 70 FOR CENTRAL MO AS WARM SOUTHERLY WINDS PICKUP. TRWS TO PICKUP IN COVERAGE AND INTENSITY BY MONDAY EVENING AND LINGER OVER THE AREA AHEAD OF A STRONG COLD FRONT. THE FRONT WILL MOVE THROUGH THE AREA ON TUESDAY. SOME DECENT INSTABILITY WITH SYSTEM...SO SPC HAS PUT SOUTHERN PORTIONS OF CWA IN A SLIGHT RISK THROUGH TUESDAY. PCPN TO CHANGE OVER TO A MIX OF RAIN AND SNOW BY TUESDAY AFTERNOON BEHIND THE FRONT...THEN TO ALL SNOW BY TUESDAY EVENING BEFORE COMING TO AN END. SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE. OTHERWISE...LITTLE OR NO CHANGES TO THE EXTENDED WITH DRY WEATHER PERSISTING OVER THE AREA. BYRD && .AVIATION... FOR THE 18Z TAFS... UPPER LEVEL SHORTWAVE CURRENTLY PROGRESSING OVER THE NORTHWEST PORTION OF MISSOURI RESULTING IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION...WITH SOME INNER MIXED SLEET AND SNOW IN THE NORTHERN PORTIONS OF THE STATE. AS SUCH HAVE GONE FOR GREATER CHANCES OF FROZEN PRECIPITATION FOR KUIN IN THE FIRST 12 HOURS OF THE PERIOD WHILE KEEPING ALL OTHER TAF LOCATIONS WITHIN LIGHT RAIN AS WARM AIR HAS OVERSPREAD THE AREA. WARM FRONT SHOULD REMAINED STALLED TOMORROW OVER THE NORTH CENTRAL PORTION OF THE STATE. WARM ADVECTION FROM THE SOUTH SHOULD CONTINUE RESULTING IN LOW CEILINGS AND SCATTERED DRIZZLE FOR MOST REGIONS. HAVE ALL LOCATIONS FLUCTUATING BETWEEN MVFR AND LIFR CONDITIONS OVERNIGHT AND INTO TOMORROW. SIPPRELL && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 235 PM CST SUN FEB 3 2008 ILZ095>097-MOZ018-019-026-027-034>036-041-042-041200- ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS- PIKE-BOONE-AUDRAIN- 235 PM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS. THERE IS A CHANCE OF SNOW...SLEET AND LIGHT FREEZING RAIN OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS AFTERNOON. UP TO 2 INCHES OF ACCUMULATION IS POSSIBLE...MAINLY ALONG AND NORTH OF A SHELBYVILLE TO MOUNT STERLING LINE. ONLY A LIGHT GLAZING OF ICE IS EXPECTED IN AREAS THAT RECEIVE FREEZING RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY. SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL. THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM. THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT SPOTTERS ARE ASKED TO RELAY ANY SNOWFALL AMOUNTS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 ILZ058>060-064-065-069-070-074-079-098>102-MOZ047>052-059>065- 072>075-084-085-099-041200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL- MADISON IL-ST. CLAIR IL-MONROE IL-MONITEAU-COLE-OSAGE-CALLAWAY- MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 235 PM CST SUN FEB 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY. SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL. THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM. THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL ST. PETERS 38.78N 90.61W
02/03/2008 M0.25 INCH ST. CHARLES MO NWS EMPLOYEE
THUNDER, LIGHTNING, BRIEF HEAVY SHOWERS AND HAIL
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL LADDONIA 39.24N 91.64W
02/03/2008 E0.25 INCH AUDRAIN MO TRAINED SPOTTER
THUNDER, BRIEF HEAVY RAIN AND HAIL, LASTED NO MORE THAN 5
MINUTES.
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM FREEZING RAIN QUINCY 39.93N 91.39W
02/03/2008 E0.00 INCH ADAMS IL TRAINED SPOTTER
FREEZING RAIN AND DRIZZLE ACCUMULATING ON POWER LINES
TREE AND OTHER SURFACES.
0331 PM HAIL WELDON SPRING 38.72N 90.65W
02/03/2008 M0.25 INCH ST. CHARLES MO NWS EMPLOYEE
LASTED LESS THAN A MINUTE.
0332 PM HAIL LIBERTY 39.88N 91.11W
02/03/2008 E0.25 INCH ADAMS IL TRAINED SPOTTER
THUNDER, RAIN, SLEET/HAIL. EARLIER SNOW HAS ENDED.
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL HARVESTER 38.75N 90.58W
02/03/2008 M0.50 INCH ST. CHARLES MO NWS EMPLOYEE
UP TO 1/2 INCH, LASTED LESS THAN A MINUTE.
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL S ST. PETERS 38.78N 90.61W
02/03/2008 E0.50 INCH ST. CHARLES MO NWS EMPLOYEE
BRIEF PERIOD, LESS THAN A MINUTE.
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CST SUN FEB 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL ST. CHARLES 38.79N 90.52W
02/03/2008 E0.75 INCH ST. CHARLES MO TRAINED SPOTTER
PEA TO DIME SIZE, LASTED LESS THAN 3 MINUTES
0355 PM HAIL BOWLING GREEN 39.34N 91.20W
02/03/2008 E0.25 INCH PIKE MO CO-OP OBSERVER
THUNDER, LIGHTNING, SHOWERS, AND HAIL LESS THAN 1/4 INCH.
BRIEF IN NATURE.
0355 PM HAIL GODFREY 38.97N 90.19W
02/03/2008 E0.25 INCH MADISON IL EMERGENCY MNGR
LASTED 3 MINUTES, COVERING THE GROUND.
&&
KARLZThe St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79741, 79742, 79743, 79745.